Some medications have side effects that include hair loss. Talk to your doctor if you are experiencing significant hair loss and you think that your medication might be the cause. Your doctor might be able to switch you over to another type of medicine without any reported side effects. Don’t stop taking your medications until you’ve spoken with your doctor, as this could be dangerous for your health.
Hair loss may also occur due to dieting. Franchised diet programs which are designed or administered under the direction of a physician with prescribed meals, dietary supplements and vitamin ingestion have become popular. Sometimes the client is told that vitamins are a necessary part of the program to prevent hair loss associated with dieting. From a dermatologists’s standpoint, however, the vitamins cannot prevent hair loss associated with rapid, significant weight loss. Furthermore, many of these supplements are high in vitamin A which can magnify the hair loss.

FPHL or androgenetic alopecia is the most common cause of hair loss in women and one of the most common chronic problems seen by dermatologists worldwide (Varothai and Bergfeld, 2014). FPHL is a nonscarring form of alopecia in which the frontal hairline is maintained, but there is progressive hair thinning at the vertex of the scalp. Thinning of the hair is secondary to alteration of the hair cycle with shortening of the anagen phase and simultaneous lengthening of telogen. This increase in the resting phase and decrease in the growth phase of the hair cycle results in the miniaturization of hair because long terminal hairs are gradually replaced by short vellus hairs (Messenger and Sinclair, 2006, Sinclair et al., 2011).

The complex actions of genetics, DHT, shifting of hormone ratios and age-related volume loss can commonly occur in women in their 40’s and 50’s. However, just like in men, genetic hair loss can appear at all ages after puberty.  In fact, hair loss occurs with relatively high frequency even in women in their 20’s and 30’s. The majority of women with female pattern hair loss initially develop diffuse thinning over the front and top of the scalp, while maintaining the frontal hairline. This thinning may present with a widening through the central part line while others may present initially with either episodic or continuous hair shedding, prior to any noticeable decrease in hair volume. In addition, thinning may also be seen throughout the scalp, including the temple areas as well as the back and sides.
Some medications have side effects that include hair loss. Talk to your doctor if you are experiencing significant hair loss and you think that your medication might be the cause. Your doctor might be able to switch you over to another type of medicine without any reported side effects. Don’t stop taking your medications until you’ve spoken with your doctor, as this could be dangerous for your health.
Low estrogen levels are most common during menopause, but it can happen to women at any age. As estrogen levels decline, the greater influence of testosterone shortens the growth phase, and the subsequent hair loss is usually gradual but can become noticeable over time. Hair loss caused by changing estrogen levels tends to be visible all over the scalp or evident in a widening part, rather than missing patches of hair or a horseshoe pattern as with male pattern baldness.
Hansen's disease, also known as leprosy, is an infection of the skin and nerves caused by the bacterium Mycobacterium leprae. The disease often affects the skin of the eyebrow region, leading to loss of sensation and permanent loss of the eyebrow hairs. There are numerous other rare and uncommon causes of eyebrow hair loss, including vitamin A toxicity, nutritional disorders and other dermatological disorders. If you experience loss of eyebrow hair, see your doctor to evaluate the cause and to discuss a treatment plan.
Also called “chastetree,” Vitex is an herb which is typically prescribed to treat estrogen dominance. It seems to be recommended as a remedy for especially low levels of estrogen as well however, and does seem to have a general balancing effect on the overall ratio of estrogen to progesterone. Vitex’s balancing effect is thought to result from the stimulation of dopamine production.

NEIL SADICK, MD: Dermatologists are experts in the field of hair disorders. All dermatologists are trained in the general knowledge and treatment of hair loss disorders, but not all dermatologists choose to do this. A dermatologist will often refer to a specialist. Most dermatologists who are trained and have some expertise in this area usually deal both with men and women.
Balancing your hormones is not an easy process, whether you are in perimenopause, menopause, or post-menopause. You may find that just one of these herbs is sufficient to do the trick, but in many cases you will achieve the best results by taking a combination of herbs. Start gradually and track your results carefully to make sure you are choosing the right products to balance and adjust your particular hormone profile.
Monitor any hair loss when starting new medications. Numerous medications can cause temporary or permanent hair loss, including chemotherapy,[28] antidepressants, and mood stabilizers.[29] Nonetheless, many other medications can cause hair loss in isolated cases. If you've noticed hair loss after starting a new medication, talk to your doctor about this side effect.
×